Missouri, 2010

Hail and Damaging Wind in Missouri, July 30, 2010

July 30, 2010 · NWS PAH · 3 events in 3 counties and zones

Thunderstorms developed in the vicinity of a slow-moving frontal boundary that extended from the central Plains southeast across the Missouri Bootheel into west Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed in the vicinity of a slow-moving frontal boundary that extended from the central Plains southeast across the Missouri Bootheel into west Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 11:49 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 30, 11:49 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CDT FRI JUL 30 2010

.UPDATE...
UPDATED PUBLIC AND AVIATION FORECAST DISCUSSIONS.

&&

.DISCUSSION...
SHORTWAVE ENERGY SEEN ON THE LATEST RUC ANALYSIS SEEMS TO BE FUELING
THE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THAT HAVE BEEN
MOVING THROUGH SMALL PARTS OF SOUTHEAST MISSOURI AND A GOOD PART
OF SOUTHERN ILLINOIS THIS MORNING. ACTIVITY WILL HAVE A HARD TIME
MAKING IT ANY FURTHER EAST INTO THE WABASH VALLEY OR EVEN PARTS OF
SOUTHEAST ILLINOIS DUE TO THE DRY AIR IN PLACE. WITH THIS FEATURE
MOVING ACROSS THE AREA THIS AFTERNOON...WILL KEEP THE SCATTERED
MENTION OF SHOWERS AND ISOLATED STORMS GOING THROUGH THE REST OF
THE DAY FOR MOST OF SOUTHERN ILLINOIS. STRONG INSTABILITY ALONG
WITH A WARM FRONT DRAPED ACROSS PARTS OF SOUTHEAST MISSOURI IS
ALLOWING FOR ISOLD/SCT CONVECTION TO BEGIN FORMING THERE AS WELL.
UPDATED THIS AFTERNOONS FORECAST TO ACCT FOR ALL OF THIS.
TEMPERATURES ARE BEING ALTERED WITH ALL THE CLOUDS...AND READINGS
ARE ONLY REACHING 90 DEGREES ACROSS SOUTHEAST MISSOURI AND WEST
KENTUCKY.

&&

.AVIATION...
THE COMBINATION OF SOME MID LEVEL ENERGY AND A WARM FRONT DRAPED
ACROSS SOUTHEASTERN MO IS RESULTING IN SOME SHWR/TSTM ACTIVITY
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. CONTINUED WITH
ONLY A CB MENTION AT KCGI ATTM GIVEN THE UNCERTAINITY. DESPITE
VERY LIGHT WINDS AND HIGHER MOISTURE IN THE WRN SECTIONS...SIGNIFICANT
VSBY RESTRICTIONS DUE TO FOG AT KCGI/KPAH OVNGT SEEM UNLIKELY ATTM
BECAUSE OF HOW DRY IT HAS BEEN. DEEP MOISTURE WILL SPREAD ACROSS
THE AREA THIS EVENING AND INTO TOMORROW...AS A FRONT APPROACHES...AND
WHILE THIS MAY TRIGGER SOME SHOWER OR THUNDERSTORM ACTIVITY...CONFIDENCE
IS TOO LOW TO MAKE EXPLICIT MENTION ATTM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 30, 2:38 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT FRI JUL 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TODAY AND TONIGHT...WITH THE
BEST CHANCE OF A STORM IN SOUTHEAST MISSOURI. HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY THREATS.

THE HEAT INDEX WILL RISE TO AROUND 100 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN TUESDAY
THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

THE HEAT INDEX WILL RANGE FROM AROUND 100 TO NEAR 105 EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Perry

When
July 30, 12:55 PM CST
Where
Perry County, Perryville
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.720, -89.870

Lightning struck a house. Sparks came out of the ceiling fan in the living room. Firefighters removed the fan, and no other problems were found.

Hail, Cape Girardeau

When
July 30, 2:05 PM CST
Where
Cape Girardeau County, Daisy
Measured
1 in hail
Reported by
Post Office
Coordinates
37.520, -89.800

Thunderstorm Wind, Bollinger

When
July 30, 5:15 PM CST
Where
Bollinger County, Grassy
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.270, -90.120

High winds took down three trees and several limbs at a campground on the Castor River near Grassy.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251780, 243263, 251753.